From the Doctor's Desk: Medications are Almost Never Without Side Effects

June 1, 2011

Share:

By Daniel Hoch, PhD, MD
Editor, AAN.com for Patients and Caregivers

Almost 10 years ago I saw an older gentleman in my office whose family had become concerned about his waxing and waning confusion. On more detailed questioning, it became apparent that his problems were less episodic than had been originally described. In fact, the problem had been relatively stable since he had been diagnosed with mild memory loss and treated with the drug Aricept in an effort to help his memory.

Although I had no idea at the time if Aricept could produce his symptoms, I suggested that he taper off the medication. His confusion cleared up almost immediately and he returned to his baseline. I heard from his family several years later, that he had died of non-neurologic causes. They told me that he'd been thankful to his dying day that together we had decided to taper off the Aricept.

Aricept (generic donepezil), has recently been in the news because of just that sort of problem.

It appears that higher doses do more harm than good. In fact, the group Public Citizen and others have petitioned the Food and Drug Administration to ban the 23 mg Aricept tablets and to warn doctors and patients that a dose greater than 10 mg may be detrimental.

This should remind all of us that medications are almost never without side effects. Even if I've never heard of a particular reaction to a medication before, if someone tells me the problem started just after beginning a new medication, common sense suggest we should at least entertain the idea that the medication is the cause.

I also encourage patients to talk to their doctors about new symptoms when they arise. After all, while we learn a number of important skills in medical school, reading minds is not one of them.